My wife has been a diabetic for about three years. She also has high cholesterol and triglycerides. Her doctor had prescribed Amaryl, Mopaday, Repace AF, Concor AM and Storfib.Even with the medication, her blood sugar used to fluctuate a lot. So, the doctor then prescribed Byetta 5 mg injections (twice a day), taking these injections with Amaryl, Repace AF, Concor AM (5 mg), Rosuvas (5 mg), and Deplatt (75 mg). Her feet started swelling and aching bad. We contacted her doctor and got clinical tests done with following results:
Fasting Blood Sugar Fasting - 180 mg/dl [10.0 mmol/L]
Serum Triglyceride - 259 mg/100ml
Hemoglobin A1c - 8.3 %
Microalbumin (spot test) - 34800/100ml
Urine Creatinine - 68.6 mg/100ml
Microalbumin:Creatinine Ratio - 507.3 mcg/mg of Creatinine
After this, the doctor increased her medications to the following: Byetta 10 mg injections (twice a day,) Amaryl x 2, Repace AF, Concor AM (5 mg), Ramace H 2.5, Deplatt (75 mg), Atorva (20 mg).
Today, her fasting blood sugar was 140 mg/dl [7.8 mmol/L]. Her postprandial blood sugar was 163 mg/dl [9.1 mmol/L]
The doctor has also asked her to do a 24 hour urine protein test.
Given the high microalbumin level, why was my wife not given any medication for it? Does she need any other tests?
The Byetta injections were prescribed to stabilize her sugar and weight control. Is this a proven medication? Is there a connection between this and her albumin shooting up? Should she go back to oral drugs which didn't increase her albumin?
It is unlikely that the Byetta is the cause of the albumin excretion elevation in her urine. Rather, I would be concerned that the albumin elevation is the result of diabetes involvement of the kidney. If this is confirmed, and it should be with repeat measurements of her albumin excretion, then the most important treatment is to use medications from either the ACE inhibitor group or the angiotensin II blocker group with the goal of normalizing blood pressure to less than 130/80 and lowering the albumin excretion in the urine. Sometimes, patients can excrete large amounts of albumin in their urine and then have lower extremity edema because the albumin in their blood is not high enough to keep fluid in the vessels. I would make sure to communicate with your physician about these treatment goals and the interpretation of the test results.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.